Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 14, 2024, 4:53 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2024, 4:53 PM CDT (21:53 UTC)
- Expired
- May 14, 2024, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:58 PM CDT | FLASH FLOOD | Bumpus Mills, TN | Flooding on Hwy 120 and Tobacco Port Road. |
| May 14, 5:05 PM CDT | FLASH FLOOD | 5 Nne Dover, TN | Stewart county baseball park on Hwy 79 under water. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WGUS54 KOHX 142153
FFWOHX
TNC125-161-150100-
/O.NEW.KOHX.FF.W.0023.240514T2153Z-240515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
453 PM CDT Tue May 14 2024
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Northwestern Montgomery County in middle Tennessee...
Stewart County in middle Tennessee...
* Until 800 PM CDT.
* At 453 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Dover, Big Rock, Cumberland City, Land Between The Lakes and
Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3644 8806 3647 8805 3649 8806 3651 8804
3654 8803 3668 8807 3666 8785 3663 8785
3664 8759 3636 8758 3637 8800
FLASH FLOOD...RADAR INDICATED
$$
MuellerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:30 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 14, 12:30 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1230 PM CDT Tue May 14 2024 ...New AVIATION... .SHORT TERM... (Rest of today through Wednesday) Issued at 1129 AM CDT Tue May 14 2024 Light showers continue across our west and some new showers have developed across our southeast. The main focus of the forecast is this afternoon as we monitor the potential for a few strong to severe thunderstorms. The biggest question is will the atmosphere be allowed to destabilize enough for strong convection to happen? Looking to our west, there are pockets of clearing in the clouds, so if that trend continues east behind these ongoing showers, then we'll likely be able to achieve higher instability. Another question is will enough dry air filter in aloft to increase our lapse rates? Profiles are pretty saturated this morning, so unless more dry air builds in in the mid-levels, this will also hurt strong thunderstorm development. The line of thunderstorms has developed over northern MS and western TN and is moving east- northeast towards ours area. IF we are able to destabilize and lapse rates steepen a bit more to get a good updraft going, storms will have the potential to produce damaging winds and hail. The latest short-term guidance suggests that our atmosphere will destabilize with surface-based instability values near 2000 J/Kg and mid-level instability (for hail potential) near 1500 J/Kg this afternoon. 0-6km shear is still on the low-ish side on most of the new models; between 25-30 kts, but that's still enough for thunderstorms to work with. Models show mid-level lapse rates reaching 7 C/km or a touch higher, specifically across our southeastern counties. For the wind threat, DCAPE and PWAT values are quite high for this afternoon, lending to the thought of some heavy downpours coming out of the storms, increasing wind potential. In terms of tornado threat, 0-1km storm-relative helicity values are showing at or below 100 ms2/s2, so tornadoes are lower on the list of threats today. I'm hesitant to say the threat is zero because the ingredients are there, even if some are a bit lacking. Regardless, be weather aware this afternoon in the event a warning be issued for your area! Timing of thunderstorm impacts looks to be from 1pm to 7 or 8pm tonight. A cold front is expected to push across the area later tonight, and as the surface low continues to spin out of the area, some scattered showers can be expected to linger into the day Wednesday. && .LONG TERM... (Wednesday Night through next Tuesday) Issued at 1129 AM CDT Tue May 14 2024 Shower activity will decrease and things should mostly clear out come Wednesday night. A ridge will quickly build in aloft that will help squeeze our temperatures up into the mid 80s by Thursday and also give us a rain-free day. But as quickly as that ridge moves in, it moves out, and we'll be on to our next round of unsettled weather Friday and into the weekend. Rainfall amounts this weekend are near 1". Weekend temperatures look to hang right around 80, warming into the mid 80s by Sunday. && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT Tue May 14 2024 Low cigs will rise to VFR early this afternoon ahead of a line of scattered showers and thunderstorms. The line will move from west to east from 20z to 02z. IFR/LIFR conditions can be expected in any thunderstorms due to low cigs, low vis, and heavy rain. Gusty winds will also be possible with any thunderstorms. Things will dry out by the overnight and we could see some patchy fog develop towards daybreak mainly in areas to the west of Nashville. Scattered showers and isolated thunderstorms are expected tomorrow late morning into the afternoon. Southerly winds up to 10 knots becoming westerly overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 62 77 62 84 / 50 60 10 10 Clarksville 60 75 59 82 / 50 50 10 10 Crossville 57 70 57 77 / 100 90 20 10 Columbia 60 77 59 84 / 40 50 10 10 Cookeville 59 71 59 78 / 90 90 20 10 Jamestown 57 71 57 76 / 100 90 20 10 Lawrenceburg 61 76 59 83 / 50 50 10 10 Murfreesboro 61 77 59 83 / 60 70 10 10 Waverly 59 76 58 83 / 40 50 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baggett LONG TERM....Baggett AVIATION.....Mueller
In the hours before
Special weather statement, May 14, 4:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
408 PM CDT Tue May 14 2024
TNZ058-060-094-095-142145-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
408 PM CDT Tue May 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEWIS...LAWRENCE...
SOUTHWESTERN MAURY AND WESTERN GILES COUNTIES THROUGH 445 PM CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Summertown to Lexington.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lawrenceburg, Mount Pleasant, Loretto, Summertown, Minor Hill,
Ethridge, Goodspring, Henryville, and Leoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
&&
LAT...LON 3500 8743 3548 8748 3566 8716 3503 8708
3500 8715
TIME...MOT...LOC 2107Z 235DEG 28KT 3544 8744 3497 8739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CCSpecial weather statement, May 14, 4:10 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
410 PM CDT Tue May 14 2024
TNZ057-058-060-142145-
Hickman TN-Lewis TN-Maury TN-
410 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEWIS...
NORTHWESTERN MAURY AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 445 PM
CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Mount Pleasant, or 13 miles southeast of
Centerville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbia, Santa Fe, Williamsport, Primm Springs, and Hampshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
&&
LAT...LON 3585 8720 3584 8718 3564 8699 3552 8739
3570 8746
TIME...MOT...LOC 2110Z 242DEG 23KT 3565 8731
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Special weather statement, May 14, 4:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
418 PM CDT Tue May 14 2024
TNZ005-142145-
Stewart TN-
418 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN STEWART COUNTY THROUGH
445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dover, Big Rock, and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
&&
LAT...LON 3647 8805 3649 8806 3651 8804 3652 8804
3666 8785 3663 8785 3663 8779 3650 8771
3635 8798 3637 8800 3639 8801 3640 8803
3645 8806
TIME...MOT...LOC 2118Z 235DEG 16KT 3645 8796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CCLocal storm report, May 14, 4:21 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
421 PM CDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Tstm Wnd Dmg 3 W Ethridge 35.32N 87.35W
05/14/2024 Lawrence TN Emergency Mngr
Large tree blocking north bound lane of TN
242. 2535 Buffalo Road.
&&
CMLocal storm report, May 14, 4:37 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
437 PM CDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 3 W Columbia 35.63N 87.10W
05/14/2024 M0.75 Inch Maury TN Public
Penny size hail reported west of Columbia.
&&
CMLocal storm report, May 14, 4:41 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
441 PM CDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Dmg 3 NE Ethridge 35.35N 87.26W
05/14/2024 Lawrence TN Fire Dept/Rescue
Reports of multiple barns destroyed on East
Edan Road, northeast of Ethridge.
&&
CMThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:22 PM CDT | Special Weather Statement | OHX | Wayne | 23 min |
| May 14, 2:37 PM CDT | Special Weather Statement | OHX | Hickman | 23 min |
| May 14, 2:46 PM CDT | Special Weather Statement | OHX | Wayne | 29 min |
| May 14, 3:10 PM CDT | Special Weather Statement | OHX | Hickman | 35 min |
| May 14, 3:18 PM CDT | Special Weather Statement | OHX | Wayne | 27 min |
| May 14, 3:29 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry, Wayne | 46 min |
| May 14, 3:42 PM CDT | Special Weather Statement | OHX | Lawrence, Lewis, Wayne | 33 min |
| May 14, 3:46 PM CDT | Special Weather Statement | OHX | Stewart | 29 min |
| May 14, 3:52 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 38 min |
| May 14, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Maury, Williamson | 47 min |
| May 14, 4:08 PM CDT | Special Weather Statement | OHX | Lawrence | 37 min |
| May 14, 4:10 PM CDT | Special Weather Statement | OHX | Maury | 35 min |
| May 14, 4:18 PM CDT | Special Weather Statement | OHX | Stewart | 27 min |
| May 14, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Maury, Williamson | 40 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury | 34 min |
| May 14, 4:32 PM CDT | Areal Flood Advisory | OHX | Stewart | 23 min |
| May 14, 4:48 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 21 min |
| May 14, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury, Rutherford, Williamson | 26 min |
| May 14, 5:07 PM CDT | Special Weather Statement | OHX | Davidson | 23 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Marshall, Rutherford | 47 min |
| May 14, 5:47 PM CDT | Special Weather Statement | OHX | Wilson | 28 min |
| May 14, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 22 min |
| May 14, 6:08 PM CDT | Special Weather Statement | OHX | Grundy, Warren | 52 min |
| May 14, 6:50 PM CDT | Special Weather Statement | OHX | DeKalb, Putnam, Van Buren, White | 25 min |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.